The weak type \((1,1)\) bounds for the maximal function associated to cubes grow to infinity with the dimension. (English) Zbl 1230.42025

The author shows that if \(M_df(x)=\sup_{r>0}\frac{1}{|Q(x,r)|}\int_{Q(x,r)}|f(y)|dy\) is the centered Hardy-Littlewood maximal function associated to cubes in \(\mathbb R^d\) and one denotes by \(c_d\) the best constant satisfying the weak type inequality \[ \alpha |\{M_d f\geq \alpha\}|\leq c_d \|f\|_1 \] then \(\lim_{d\to \infty} c_d=\infty\). This answers in the negative a longstanding open question by E. M. Stein and J. O. Stromberg [Ark. Mat. 21, 259–269 (1983; Zbl 0537.42018)]. It was previously known by Stein and Stromberg that for maximal functions associated to arbitrary balls this constant \(c_d\) grows at most like \(O(d \log d)\) and grows like \(O(d)\) for euclidean balls. They asked if some uniform bounds can be found. The result shows that this is not the case for square balls.


42B25 Maximal functions, Littlewood-Paley theory


Zbl 0537.42018
Full Text: DOI arXiv


[1] J. M. Aldaz, ”Remarks on the Hardy-Littlewood maximal function,” Proc. Roy. Soc. Edinburgh Sect. A, vol. 128, iss. 1, pp. 1-9, 1998. · Zbl 0892.42010
[2] J. M. Aldaz, ”Dimension dependency of the weak type \((1,1)\) bounds for maximal functions associated to finite radial measures,” Bull. Lond. Math. Soc., vol. 39, iss. 2, pp. 203-208, 2007. · Zbl 1133.42026
[3] J. M. Aldaz, L. Colzani, and J. Pérez Lázaro, Optimal bounds on the modulus of continuity of the uncentered Hardy-Littlewood maximal function. · Zbl 1266.42040
[4] J. M. Aldaz and J. L. Varona, ”Singular measures and convolution operators,” Acta Math. Sin. \((\)Engl. Ser.\()\), vol. 23, iss. 3, pp. 487-490, 2007. · Zbl 1165.42304
[5] D. A. Brannan and W. K. Hayman, ”Research problems in complex analysis,” Bull. London Math. Soc., vol. 21, iss. 1, pp. 1-35, 1989. · Zbl 0695.30001
[6] J. Bourgain, ”On high-dimensional maximal functions associated to convex bodies,” Amer. J. Math., vol. 108, iss. 6, pp. 1467-1476, 1986. · Zbl 0621.42015
[7] J. Bourgain, ”On the \(L^p\)-bounds for maximal functions associated to convex bodies in \({\mathbf R}^n\),” Israel J. Math., vol. 54, iss. 3, pp. 257-265, 1986. · Zbl 0616.42013
[8] J. Bourgain, ”On dimension free maximal inequalities for convex symmetric bodies in \({\mathbf R}^n\),” in Geometrical Aspects of Functional Analysis (1985/86), New York: Springer-Verlag, 1987, vol. 1267, pp. 168-176. · Zbl 0622.52005
[9] A. Carbery, ”An almost-orthogonality principle with applications to maximal functions associated to convex bodies,” Bull. Amer. Math. Soc., vol. 14, iss. 2, pp. 269-273, 1986. · Zbl 0588.42012
[10] O. N. Capri and N. A. Fava, ”Strong differentiability with respect to product measures,” Studia Math., vol. 78, iss. 2, pp. 173-178, 1984. · Zbl 0495.28002
[11] L. Forzani, R. Scotto, P. Sjögren, and W. Urbina, ”On the \(L^p\) boundedness of the non-centered Gaussian Hardy-Littlewood maximal function,” Proc. Amer. Math. Soc., vol. 130, iss. 1, pp. 73-79, 2002. · Zbl 0991.42012
[12] M. de Guzmán, Differentiation of Integrals in \(R^n\), New York: Springer-Verlag, 1975, vol. 481. · Zbl 0327.26010
[13] A. D. Melas, ”On the centered Hardy-Littlewood maximal operator,” Trans. Amer. Math. Soc., vol. 354, iss. 8, pp. 3263-3273, 2002. · Zbl 1015.42015
[14] A. D. Melas, ”The best constant for the centered Hardy-Littlewood maximal inequality,” Ann. of Math., vol. 157, iss. 2, pp. 647-688, 2003. · Zbl 1055.42013
[15] M. Trinidad Menarguez and F. Soria, ”Weak type \((1,1)\) inequalities of maximal convolution operators,” Rend. Circ. Mat. Palermo, vol. 41, iss. 3, pp. 342-352, 1992. · Zbl 0770.42013
[16] D. Müller, ”A geometric bound for maximal functions associated to convex bodies,” Pacific J. Math., vol. 142, iss. 2, pp. 297-312, 1990. · Zbl 0728.42015
[17] P. Sjögren, ”A remark on the maximal function for measures in \({\mathbf R}^n\),” Amer. J. Math., vol. 105, iss. 5, pp. 1231-1233, 1983. · Zbl 0528.42007
[18] E. M. Stein, ”The development of square functions in the work of A. Zygmund,” Bull. Amer. Math. Soc., vol. 7, iss. 2, pp. 359-376, 1982. · Zbl 0526.01021
[19] E. M. Stein, ”Three variations on the theme of maximal functions,” in Recent Progress in Fourier Analysis, Amsterdam: North-Holland, 1985, vol. 111, pp. 229-244. · Zbl 0602.42021
[20] E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals, Princeton, NJ: Princeton Univ. Press, 1993, vol. 43. · Zbl 0821.42001
[21] E. M. Stein and J. -O. Strömberg, ”Behavior of maximal functions in \({\mathbf R}^n\) for large \(n\),” Ark. Mat., vol. 21, iss. 2, pp. 259-269, 1983. · Zbl 0537.42018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.